1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Help Please -T1D Worries & Struggles of continuous high BG

Discussion in 'Type 1 Diabetes' started by •BethanyJayne•, Sep 25, 2019.

  1. •BethanyJayne•

    •BethanyJayne• · Member

    Messages:
    18
    Likes Received:
    9
    Trophy Points:
    23
    Hello All,

    Really hoping to get some help and reassurance from anyone who is willing to help me!

    I have been T1D since last October. Being fairly new to it all I have now mastered the carb counting and had my medication rations (insulin) changed several times. Up until around 2 weeks ago it was fairly controlled, with the occasional low and high; all of which I had control over and could lower my highs very easily.

    Since then I am really struggling to gain control, especially with maintaining a reasonable BG level. For example today it’s on average sat at 13-14 & the spikes to 17-18. I have been continuously checking for keytones and this is always showing as 0.0.

    I do feel very lethargic in myself and now making a conscious effort of drinking lots of water to ensure it’s not linked to being dehydrated.

    I put so much pressure on myself when it’s like this because usually I have such good control - it appears that where I am correcting the highs (every 3-4 hours) with additional insulin it does not seem to be affective until late at night when I want to go to sleep!! (So annoying)

    I have recently changed my single dose of Lantus insulin to a split dose of Levermir insulin (8IUs in the morn and 8IUS in the evening - with a view of reducing the morning spike - this has not been effective)

    Does anyone know what could be causing this? Any help would be of some help!

    Thankyou in advance

    Bethany x
     
  2. kaylz91

    kaylz91 Type 1 · Well-Known Member

    Messages:
    912
    Likes Received:
    779
    Trophy Points:
    153
    Some often find when on a split basal that they require more at 1 of those times (meaning am or pm) and its not just as easy as a straight 50/50 split so this may be the case for you

    I don't talk from experience myself though as I've only ever used Tresiba but this is information I've picked up from many fellow Type 1's
    xx
     
    • Like Like x 1
  3. •BethanyJayne•

    •BethanyJayne• · Member

    Messages:
    18
    Likes Received:
    9
    Trophy Points:
    23
    Thank you very much for this x
     
    • Like Like x 2
  4. MeiChanski

    MeiChanski Type 1 · Well-Known Member

    Messages:
    2,831
    Likes Received:
    1,631
    Trophy Points:
    198
    Hello, have you done a basal test to see if your basal insulin is too little, too much or just right? It requires you to fast but if you hypo, treat it and try again another time. Once you get basal right, everything else should fall into place.
     
    • Like Like x 1
    • Agree Agree x 1
  5. •BethanyJayne•

    •BethanyJayne• · Member

    Messages:
    18
    Likes Received:
    9
    Trophy Points:
    23
    How do you do a basal test? Is this something under your diabetic team? I have never heard of it before sorry..
     
  6. Daibell

    Daibell LADA · Master

    Messages:
    11,491
    Likes Received:
    6,977
    Trophy Points:
    298
    I agree your Basal may need balancing. A rough way of doing this is to fast for several hours and see which way the BS trends. The job of the Basal is to balance the continuous output of glycogen from the liver. The trend whilst fasting will tell you whether to increase of decrease the Basal. BTW although many do split their Basal I'm not a great fan of it as it makes balancing more complex. I don't split my Levemir but when it runs low later in the day (as it only lasts 18 hours) I just tweak my Bolus up at the evening meal; this saves one injection.
     
    • Like Like x 3
  7. EllsKBells

    EllsKBells Type 1 · Well-Known Member

    Messages:
    365
    Likes Received:
    320
    Trophy Points:
    123
    Instructions on basal testing can be found here https://mysugr.com/en/blog/basal-rate-testing
     
    • Like Like x 1
    • Informative Informative x 1
  8. MeiChanski

    MeiChanski Type 1 · Well-Known Member

    Messages:
    2,831
    Likes Received:
    1,631
    Trophy Points:
    198
    Usually you can fast from first time in the morning until lunch and eat a low carb meal or fast after dinner until midnight to do one test and then again at 3am. Again if you hypo, treat it and try again another time. Your basal insulin should keep you stable, if you are high, it may indicate there isn’t enough and if you go low, it may indicate there is too much. If both doesn’t happen, then it’s just right. However with levemir split dose, you can tweak either morning or night time dose, depending on your circumstances. Yes if you contact your team and ask about it, they should be able to guide you through it. Basal testing was taught when I did my carb counting course, you can ask for a carb counting course too.
     
    • Like Like x 2
  9. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,559
    Likes Received:
    1,437
    Trophy Points:
    198
    Do you think you have finally ended your honeymoon period? Your insulin needs are bound to change as this happens and your pancreas finally gives up the insulin ghost... I agree with the others that if you are having issues the first thing to check is your basal.
    How are your injection sites? Long term diabetics can overuse a site which leads to a build up of lumpy fat there. If you continue to inject there then the insulin absorption can be difficult. But honestly, my money is on the basal being too low during the day,
     
    • Like Like x 2
  10. bmtest

    bmtest · Well-Known Member

    Messages:
    109
    Likes Received:
    33
    Trophy Points:
    48
    Always check with Diabetes nurse for advice if needed but for me you just need to gain confidence in the insulin dose adjustment.

    For me the Lantus I will inject at anytime between 11am to 2am with a reading of 8, therefore that gives me 6 to 8 hours sleep and wake up with levels about 3 to 8, which is easy marks. Before anyone comments they are too low its not an exact science I live in real world its just a number and I am skilled in what ever it is after 40+ year experience and no complications.

    Other scenarios with Lantus at nightime if routine alters and I may forger if I have injected or not which is often, if this is case I will not worry and give half Lantus in morning as safety measure and if I feel like it will give half again in afternoon depending on readings.

    High reading mid mornng such as 13-14 which can be common as carb counting counteractive dose in morning is higher i will inject fast acting to bring it down if required. For me it is plain sailing after 12pm whatever, morning is most difficult to bring control in.

    A high reading can always be lowered and low reading can alwayd be taken higher and beware you can go up and down like yo yo till you gain skill so take readings and do things gradual.

    If you want low reading with out any effort shock your body with exercise or different routine and watch the low reading appear.

    Good Luck
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook